Nifedipine linked with increased risk of sudden cardiac arrest


  • Mary Corcoran
  • Univadis Medical News
El acceso al contenido completo es sólo para profesionales sanitarios registrados. El acceso al contenido completo es sólo para profesionales sanitarios registrados.

Use of high-dose nifedipine could increase the risk of out-of-hospital cardiac arrest (OHCA), according to the results from the European Sudden Cardiac Arrest Network (ESCAPE-NET) presented at the European Heart Rhythm Association 2019 (EHRA) conference at the weekend. 

Using data from the Dutch Amsterdam Resuscitation Studies Registry (ARREST) 2005-2011 and the Danish Cardiac Arrest Registry (DANCAR) 2001-2014, researchers examined whether the widely used dihydropyridines nifedipine and amlodipine are associated with increased OHCA risk. 

The study found that the current use of high-dose (≥60 mg/day), but not low-dose (

Dr Hanno Tan, ESCAPE-NET project leader and cardiologist from the Academic Medical Centre, Amsterdam, the Netherlands, urged caution when interpreting these results. “The findings need to be replicated in other studies before action should be taken by doctors,” he said.